Alert archive / North Carolina / Flash Flood Warnings in 2005
Flash Flood Warning 3, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this flash flood warning at Jul 29, 2005, 6:33 PM EDT for Pitt County, North Carolina. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 29, 2005, 6:33 PM EDT (22:33 UTC)
- Expired
- Jul 29, 2005, 9:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Counties, with a storm outline in the text
County Pitt County, NC
The radar
The Morehead City radar (KMHX), 102 km from the middle of the area, began a volume at 22:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 29, 7:00 PM EDT | FLASH FLOOD | Greenville, NC | MULTIPLE REPORTS OF STRANDED VEHICLES AND OVER 3 FEET OF WATER ON ROADWAYS IN SOUTHERN GREENVILLE...PARTICULARLY ON ARLINGTON BLVD AND REDBANKS RD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 27 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.6 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 245 J/kg
- Mixed-layer CIN
- -121 J/kg
- Mixed-layer LCL
- 1035 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS52 KMHX 292235 FFWMHX NCC147-300130- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 633 PM EDT FRI JUL 29 2005 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A * FLASH FLOOD WARNING FOR... PITT COUNTY IN EASTERN NORTH CAROLINA * UNTIL 930 PM EDT * AT 632 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GREENVILLE. ADDITIONAL RAINFALL AMOUNTS OF 2 TO 3 INCHES ARE POSSIBLE IN THE WARNED AREA. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. TURN AROUND DONT DROWN. MOVE TO HIGHER GROUND. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. LAT...LON 3567 7712 3548 7742 3564 7738 3573 7729 $$ 21
2 follow-up statements
000 WGUS72 KMHX 292327 FFSMHX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 722 PM EDT FRI JUL 29 2005 NCC147-300130- PITT NC- 722 PM EDT FRI JUL 29 2005 ...A FLASH FLOOD WARNING CONTINUES UNTIL 930 PM EDT FOR PITT COUNTY... AT 715 PM EDT...LAW ENFORCEMENT OFFICIALS REPORTED FLASH FLOODING OVER THE WARNED AREA...MAINLY IN THE SOUTHERN GREENVILLE METRO AREA. UPWARDS OF 3 FEET OF WATER ON ROADWAYS AND STRANDED VEHICLES HAVE BEEN REPORTED IN THAT AREA. ADDITIONAL RAINFALL IS EXPECTED OVER THE NEXT COUPLE HOURS IN THE WARNED AREA. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. LAT...LON 3567 7712 3548 7742 3564 7738 3573 7729 $$ 21
000 WGUS72 KMHX 300115 FFSMHX NCC147-300215- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 915 PM EDT FRI JUL 29 2005 ...THE FLASH FLOOD WARNING FOR PITT COUNTY HAS BEEN CANCELLED... HEAVY RAIN HAS MOVED OUT OF THE AREA AND FLASH FLOODING IS NO LONGER EXPECTED. LAT...LON 3554 7753 3549 7732 3576 7718 3583 7744 $$ 21
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 2:05 PM EDT, 4 hours 28 minutes earlier.
Area forecast discussion, Jul 29, 2:05 PM EDT, 4 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 205 PM EDT FRI JUL 29 2005 .SHORT TERM (TONIGHT-SUN NIGHT)...UNSETTLED PATTERN EXPECTED THROUGH SRT TERM. WEAK SFC BNDRY COMBINED WITH UPR LVL DIFL WILL LEAD TO SHRA/TSRA ACRSS THE REGION THROUGH THE WEEKEND. NAM KEEPS BNDRY AND AXIS OF DEEPER MOISTURE NEAR CST WHILE GFS HAS BNDRY FRTHR W. WENT MORE WITH GFS AS NGM IS SIMILAR TO THIS SOLUTION. WL HAVE LIKELY POPS OVER THE INLND AREAS FROM LATE MORNING THROUGH EVENING BOTH SAT AND SUN WITH HIGH CHC POPS ALONG CST. COULD SEE SOME HEAVY RAINFALL TOTALS IN SPOTS AS SEVERAL ROUNDS OF SHRA AND STORMS LIKELY. CLOUDS AND PRECIP WILL KEEP HIGHS MAINLY IN THE MID 80S...WITH LOWS 70 TO 75. && .LONG TERM (MON-FRI)...UPR TRF TO NW FINALLY SHIFTS E ON MON WITH DECREASING CHCS OF SHRA/TSRA. WENT WITH HPC GDNCE WITH MAINLY LOW CHC TO SLIGHT CHC POPS THRU PD. TEMPS WILL WARM BACK TO UPR 80S AND LOWER 90S WITH LESS CLOUDS AND PRECIP. && .AVIATION...HIGH CLOUDS HAVE KEPT A LID ON CONVECTION BUT SATELLITE LOOP SHOWS CLOUDS THINNING AND EXPECT SCATTERED CONVECTION TO DEVELOP IN THE NEXT FEW HOURS. BKN-OVC LOW CLOUD DECK EXPECTED LATER TONIGHT IN VERY MOIST AIRMASS. SATURDAY WILL BE A DAY MUCH LIKE TODAY WITH SCATTERED CONVECTION DEVELOPING IN MOIST UNSTABLE AIRMASS. && .MARINE...SOUTH TO SOUTHWEST FLOW EXPECTED THROUGH THE WEEKEND WITH THE FRONT JUST TO THE NORTHWEST OF THE AREA AND HIGH PRESSURE OVER THE CENTRAL ATLANTIC. GFS HAS BOUNDARY SAGGING INTO THE COASTAL WATERS EARLY NEXT WEEK AS BROAD UPPER TROF SWINGS BY JUST TO THE NORTH. STILL...WINDS AND SEAS WILL CONTINUE TO BE LIGHT. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...NONE. MARINE...NONE. && RF/HSA
Hazardous weather outlook, Jul 29, 4:08 AM EDT, 14 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 408 AM EDT FRI JUL 29 2005 NCZ029-044>047-079>081-090>095-098-103-104-300815- MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT- MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW- OUTER BANKS DARE-OUTER BANKS HYDE- 408 AM EDT FRI JUL 29 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL CONTINUE TO DEVELOP AND MOVE ACROSS EASTERN NORTH CAROLINA TODAY AND TONIGHT AS A WEAK FRONTAL BOUNDARY BEGINS TO SLOWLY LIFT NORTH ACROSS THE REGION. THE MAIN THREAT WITH THESE THUNDERSTORMS WILL BE HEAVY RAINS WHICH MAY LEAD TO MINOR FLOODING OF LOW LYING AND POOR DRAINAGE AREAS AS WELL AS FREQUENT LIGHTNING. WINDS SHOULD REMAIN BELOW SEVERE CRITERIA. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS WILL DEVELOP AGAIN ON SATURDAY AND SUNDAY WITH HEAVY RAIN ONCE AGAIN THE PRIMARY THREAT. .SPOTTER INFORMATION STATEMENT... THE ACTIVATION OF STORM SPOTTERS FOR TODAY AND TONIGHT IS NOT ANTICIPATED AT THIS TIME. AMZ130-135-150-152-154-156-158-300815- ALBEMARLE SOUND-PAMLICO SOUND- S OF CURRITUCK BEACH LIGHT TO OREGON INLET NC OUT 20 NM- S OF OREGON INLET TO CAPE HATTERAS NC OUT 20 NM- S OF CAPE HATTERAS TO OCRACOKE INLET NC OUT 20 NM INCLUDING THE MONITOR NATIONAL MARINE SANCTUARY- S OF OCRACOKE INLET TO CAPE LOOKOUT NC OUT 20 NM- S OF CAPE LOOKOUT TO N OF SURF CITY NC OUT 20 NM- 408 AM EDT FRI JUL 29 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL CONTINUE TO DEVELOP AND LIFT NORTH AND NORTHEAST THROUGH THE COASTAL WATERS AND SOUNDS TODAY. HEAVY RAINS AND FREQUENT LIGHTNING WILL BE THE PRIMARY THREAT TODAY...BUT WINDS MAY REACH 35 KNOTS AT TIMES OVER THE WATERS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS WITH HEAVY RAINS...FREQUENT LIGHTNING AND WINDS TO 35 KNOTS ARE LIKELY AGAIN ON SATURDAY AND SUNDAY. .SPOTTER INFORMATION STATEMENT... THE ACTIVATION OF STORM SPOTTERS FOR TODAY AND TONIGHT IS NOT ANTICIPATED AT THIS TIME. MLF
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 3:16 AM EDT | Severe Thunderstorm Warning | MHX | Craven | 29 min |
| Jul 29, 3:45 AM EDT | Special Marine Warning | MHX | 60 min | |
| Jul 29, 6:28 AM EDT | Special Marine Warning | MHX | 62 min |
Nearby
Flash Flood Warnings in North Carolina, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.